A LIVERPOOL drug researcher today warned young girls were sharing needles to inject themselves with a controversial self-tanner.

Martin Chandler, an inter-agency drug misuse database manager, stressed the risks after learning about nine girls from St Helens who were using the same syringe to inject.

Melanotan is an unlicensed medicine which comes in two types, Melanotan I and II.

It is being sold inlicensed on the internet.

The “tan jab” works by increasing the levels of melanin – the body’s natural pigment that protects the skin from the sun – resulting in a sunless suntan.

The Medicines and Healthcare products Regulatory Agency (MHRA) warned consumers to avoid the product last month.

Mr Chandler said it has not been tested for safety, quality or effectiveness and the side-effects were unknown.

He said: “The drug is not licensed anywhere in the world.

“There are a few problems with it. We don’t know what the short-term or long-term effects are because there have been no thorough clinical trials carried out. Melanotan II is not in human trials.

“We don’t know what the health risks are and people should therefore steer clear of it.

“People are using it to give them a sunless suntan and it also increases libido. It is very worrying because it is extremely easy to get hold of and it is being sold on the internet for less than £30 so it is being bought by young people.

“I heard about a group of nine girls from St Helens who were all sharing the same syringe for two weeks. It only came to light when one of them went into their local needle exchange. It’s very frightening.

“I heard another story, someone further north, about a mother and her daughter, who was in her school uniform, picking up equipment so they could inject a tan.”

He added: “There are problems with skin injecting and sharing syringes. It could cause very serious health risks.

“The product is also coming from an unreliable and unknown source. Buyers cannot guarantee what is in the bottle is pure and even if it is pure we do not know the health risks.”

Dermatology experts in the north west also warned the use of Melanotan has been linked to rapidly changing moles.